Missouri, 2010

Flood in Missouri, July 27 to 31, 2010

July 27 to 31, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the fourth week of July resulted in moderate flooding on the Mississippi River from Rock Island to Gregory Landing. 36 feet around 1 pm July 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the fourth week of July resulted in moderate flooding on the Mississippi River from Rock Island to Gregory Landing.

At Keokuk, it crested around 18.2 feet around 7 pm July 29.|At Gregory Landing, it crested around 19.36 feet around 1 pm July 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 2:02 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 2:02 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 AM CDT TUE JUL 27 2010

.SYNOPSIS...
HIGH PRESSURE IS LOCATED OVER THE GREAT LAKES...WITH LOW PRESSURE IN
THE WESTERN PLAINS. WINDS ARE NOW LIGHT SOUTHEAST TO SOUTH OVER THE
CWA...RESULTING IN A SLIGHT INCREASE IN DEWPOINTS OVER THE PAST FEW
HOURS. THE MISSISSIPPI VALLEY CONTAINS AN UNORGANIZED CONVECTIVE
DEBRIS FILLED AIRMASS...CAPABLE OF AN ISOLATED SHOWER OR STORM AT
JUST ABOUT ANY TIME.

&&

.SHORT TERM...TODAY AND TONIGHT...
A COLD FRONT WILL SLOW APPROACH IOWA BY LATE TONIGHT. SOUTH TO
SOUTHWEST WINDS WILL BLOW AHEAD OF IT TODAY AND TONIGHT...CONTINUING
THE INCREASE IN MOISTURE.  DEWPOINTS WILL BE NOTABLY HIGHER BY THIS
AFTERNOON AND TONIGHT...RESULTING IN A HOT AND HUMID AFTERNOON FOR
AT LEAST THE WESTERN 1/2. TONIGHT...UNDER SOME CIRRUS DEBRIS
CLOUDS...AND PERSISTENT COUPLED SOUTHWEST WINDS...WE SHOULD REMAIN
WARM AND HUMID. TEMPERATURES THIS AFTERNOON SHOULD TOP OUT IN THE
UPPER 80S TO LOWER 90S...THE RESULT OF MIXING TO JUST ABOUT 900MB
WITH PARTIAL SUN.  IF WE ARE MOSTLY SUNNY...VS THE FORECAST PARTLY
CLOUDY...WE COULD REACH THE 92-94 RANGE CWA WIDE. AN ISOLATED SHOWER
OR STORM IS POSSIBLE AROUND AND JUST AFTER PEAK HEATING...ROUGHLY IN
THE 3 PM TO 6 PM WINDOW. THIS WILL BE UNORGANIZED AS WAS THE CASE
YESTERDAY.  TONIGHT...A MATURE MCS SHOULD PASS OVER MN/WI.
MESOSCALE MODELS AND CONCEPTUAL MCS EVOLUTION SUGGEST THAT THIS
SHOULD SPREAD INTO THE FAR NORTH TOWARDS SUNRISE WEDNESDAY. I WILL
BUMP UP TO SLIGHT CHANCE NORTH OF HIGHWAY 30 FOR VERY LATE TONIGHT.
..ERVIN..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
PRIMARY FOCUS IS ON THUNDERSTORMS WITH COLD FRONTAL PASSAGE
WEDNESDAY. POOR RUN TO RUN CONSISTENCY IN MODELS CONTINUES A LOW
CONFIDENCE FORECAST FOR THE WEEKEND...WHICH IS NOW TRENDING TOWARD
COOLER AND LESS ACTIVE.

00Z MODELS HAVE CONTINUED TO SPEED UP THE TIMING OF THE FRONTAL
PASSAGE. NEAR MODEL CONSENSUS AND SREF INDICATES THE COLD FRONT
ROUGHLY FROM SE WI TO W CENTRAL IA AT 12Z...DROPPING SOUTH TO HWY 34
CORRIDOR TOWARD 18Z. AS MENTIONED IN SHORT TERM DISCUSSION...AN MCS
ALONG AND AHEAD OF THE BOUNDARY...LIKELY IN DECAYING MODE...MAY BE
DROPPING SOUTH INTO THE HWY 20 CORRIDOR AS THE DAY BEGINS.
ASSOCIATED CLOUD COVER MAY ENVELOP MUCH OF THE FORECAST
AREA...HOLDING TEMPERATURES DOWN SOME AND LIMITING LOW LEVEL
INSTABILITY. AT THE SAME TIME...BOTH LOW LEVEL AND DEEPER LAYER
SHEAR IS RATHER UNIMPRESSIVE THROUGH THE DAY...SO THE POTENTIAL FOR
SEVERE STORMS DEVELOPING DURING THE DAY ALONG AND AHEAD OF THE
ADVANCING COLD FRONT IS RATHER LIMITED. PROGGED PW VALUES UP TO 150
PERCENT MAY LEAD TO SOME HEAVY RAINFALL RATES...BUT PROGRESSIVE
NATURE SHOULD PREVENT HEAVY RAINFALL AMOUNTS AND LIMIT FLASH FLOOD
THREAT AND HAVE KEPT QPF LOW. HAVE ADJUSTED POPS UPWARD TO JUST
BELOW LIKELY...CENTERED ON THE FRONTAL POSITION IN THE NORTH IN THE
MORNING AND SOUTH BY AFTERNOON. WITH THE CLOUD COVER...ALSO LOWERED
HIGHS SOME...TO MID 80S N TO AROUND 90 SOUTH.

HIGH PRESSURE AND NW FLOW ALOFT FOLLOWS FOR COOLER AND A BIT LESS
HUMID WEATHER THU AND THU NIGHT. A MID LEVEL SHORTWAVE IN THE NW
FLOW AND MOISTURE RETURN AT H8 MAY TRIGGER THUNDERSTORMS FRI INTO
FRI NIGHT AND HAVE BROUGHT IN CHANCE POPS. SATURDAY AND
SUNDAY...ECMWF HAS SHIFTED TOWARD KEEPING THE WESTERN RIDGE IN PLACE
WITH LOCAL NW FLOW IN PLACE...WHILE GFS HAS A MORE ZONAL MID LEVEL
FLOW WITH EMBEDDED SHORTWAVES. BOTH HAVE WEAK SURFACE HIGH PRESSURE
OVER THE REGION...BACKING AWAY FROM THE EARLIER INDICATIONS OF A
FRONT STALLING IN THE AREA. HAVE LIMITED POPS TO SLIGHT THROUGHOUT
WITH HIGHS NEAR LATE JULY NORMS...WHILE LINGERING LOW LEVEL MOISTURE
KEEPS MINS NEAR TO ABOVE CLIMO.
..SHEETS..

&&

.AVIATION...
FAIR WEATHER LOOKS TO CONTINUE OVER THE TAF SITES
THROUGH THE PERIOD...WITH VFR CIGS AT TIMES THIS AFTERNOON WITH
CUMULUS DEVELOPMENT AND A VERY SMALL CHANCE OF A SHOWER OR
THUNDERSTORM AT MLI AND BRL. TONIGHT...8 KT SOUTHWEST WINDS ARE
EXPECTED...WITH VFR SKIES.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/SHEETS
Hazardous weather outlook, Jul 27, 3:45 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE JUL 27 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE TODAY DURING THE
LATE AFTERNOON HOURS. LATE TONIGHT...A DISSIPATING COMPLEX OF
THUNDERSTORMS MAY MOVE INTO LOCATIONS NORTH OF HIGHWAY 30 IN IOWA
AND ILLINOIS. THIS DISSIPATING COMPLEX OF STORMS SHOULD NOT BRING
A THREAT OF HEAVY RAIN OR SEVERE WEATHER.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG AND AHEAD OF A
COLD FRONT THAT WILL DROP SOUTH ACROSS THE AREA. THE MAIN THREAT
FROM THESE STORMS WILL BE BRIEF HEAVY RAINFALL. THERE IS A LOW
POTENTIAL FOR SOME STORMS TO PRODUCE DAMAGING WIND GUSTS.

THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN FRIDAY AND FRIDAY NIGHT.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
July 27, 8:00 AM CST to July 31, 11:59 PM CST
Where
Clark County, 1.38 mi N of Alexandria to 3.93 mi SW of Gregory Lndg
Cause
Heavy Rain
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
40.390, -91.470

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252978.